Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 178, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 2, 2019, 4:45 PM EDT for Columbia County, Montour County, Northumberland County, Pennsylvania. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2019, 4:45 PM EDT (20:45 UTC)
- Expired
- Jul 2, 2019, 5:45 PM EDT
- In force
- 60 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Columbia County, PA, Montour County, PA, Northumberland County, PA
The radar
The State College radar (KCCX), 129 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 4:50 PM EDT | TSTM WND DMG | Riverside, PA | TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.8 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1575 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
224
WUUS51 KCTP 022045
SVRCTP
PAC037-093-097-022145-
/O.NEW.KCTP.SV.W.0178.190702T2045Z-190702T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
445 PM EDT Tue Jul 2 2019
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Central Northumberland County in central Pennsylvania...
Southern Montour County in central Pennsylvania...
Southwestern Columbia County in central Pennsylvania...
* Until 545 PM EDT.
* At 445 PM EDT, a severe thunderstorm was located over Mooresburg,
moving southeast at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees, roofs, and siding.
* Locations impacted include...
Shamokin, Mount Carmel, Danville, Kulpmont, Elysburg,
Fairview-Ferndale, Riverside, Trevorton, Marshallton,
Mechanicsville, Aristes, Numidia, Wilburton Number One, Locustdale,
Slabtown, Wilburton Number Two, Mooresburg, Stonington, Knoebels
Grove and Edgewood.
For those driving on Interstate 80, this includes areas between the
Limestoneville and Buckhorn exits, specifically from mile markers 219
to 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4081 7631 4080 7631 4071 7657 4072 7657
4097 7681 4104 7662 4084 7630
TIME...MOT...LOC 2045Z 318DEG 18KT 4098 7667
HAIL...0.75IN
WIND...60MPH
$$
DeVoir1 follow-up statement
951
WWUS51 KCTP 022104
SVSCTP
Severe Weather Statement
National Weather Service State College PA
504 PM EDT Tue Jul 2 2019
PAC093-022114-
/O.CAN.KCTP.SV.W.0178.000000T0000Z-190702T2145Z/
Montour PA-
504 PM EDT Tue Jul 2 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MONTOUR COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4080 7631 4071 7657 4084 7665 4090 7656
4088 7654 4088 7652 4089 7653 4092 7652
4093 7651 4084 7630
TIME...MOT...LOC 2104Z 318DEG 22KT 4086 7654
$$
PAC037-097-022145-
/O.CON.KCTP.SV.W.0178.000000T0000Z-190702T2145Z/
Northumberland PA-Columbia PA-
504 PM EDT Tue Jul 2 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHEASTERN NORTHUMBERLAND AND SOUTH CENTRAL COLUMBIA
COUNTIES...
At 504 PM EDT, a severe thunderstorm was located over Elysburg,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees, roofs, and siding.
Locations impacted include...
Shamokin, Mount Carmel, Kulpmont, Elysburg, Fairview-Ferndale,
Marshallton, Aristes, Numidia, Wilburton Number One, Locustdale,
Wilburton Number Two, Knoebels Grove, Edgewood, Marion Heights and
Centralia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4080 7631 4071 7657 4084 7665 4090 7656
4088 7654 4088 7652 4089 7653 4092 7652
4093 7651 4084 7630
TIME...MOT...LOC 2104Z 318DEG 22KT 4086 7654
HAIL...0.75IN
WIND...60MPH
$$
DeVoirWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:57 PM EDT, 48 minutes earlier.
Area forecast discussion, Jul 2, 3:57 PM EDT, 48 minutes before
Area Forecast Discussion National Weather Service State College PA 357 PM EDT Tue Jul 2 2019 .SYNOPSIS... A large upper level ridge will keep the region warm and humid for the rest of the week. Expect a chance of thunderstorms each afternoon and evening right on into the weekend. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... Most humid air of the summer quickly moved into the CWA this morning with many locations reporting dew points over 70. HRRR model not even close showing dew points in the lower 60s. Showers and some thunderstorms developing on schedule this afternoon. Despite poor low level moisture fields on HRRR, it's still showing active convection for the rest of the afternoon and early evening. Forecast has this covered. Cells are moving rather fast, to the southeast at 20-30 mph. This fast cell movement should limit rainfall totals. Once convection diminishes after sunset look for a warm and muggy night with patchy fog development towards sunrise. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/... Another warm and humid summer day with afternoon thunderstorms developing across the region. SPC continues to have the area under a marginal risk for severe thunderstorms. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... 1. Repeat summertime pattern with very warm and humid conditions fueling rounds of thunderstorms through Saturday. The strongest storms may produce strong to locally damaging wind gusts, hail, and heavy downpours. Stay alert and be prepared for disruptions to outdoor activities through the first part of the 4th of July weekend. 2. Max heat index values are forecast to peak around 95-99F in the lower Susquehanna Valley later this week and remain just below heat advisory criteria. Practice heat safety. 3. Slightly cooler and less humid airmass likely to arrive Sunday with drier trend into early next week. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... VFR outside of any showers and thunderstorms which will develop this afternoon. Cell movement will be southeast at 15 to 25 knots. Expect patchy fog late tonight, mainly across the north, and in areas that get rain. .Outlook... Wed-Sat...Scattered PM thunderstorms possible, with localized restrictions. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Ross NEAR TERM...Ross SHORT TERM...Ross LONG TERM...Steinbugl AVIATION...Ross
Hazardous weather outlook, Jul 2, 4:43 AM EDT, 12 hours 2 minutes before
Hazardous Weather Outlook National Weather Service State College PA 443 AM EDT Tue Jul 2 2019 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-030845- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 443 AM EDT Tue Jul 2 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Scattered strong thunderstorms may produce marginally strong wind gusts and heavy downpours this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered strong thunderstorms may produce marginally strong wind gusts and heavy downpours Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 2, 3:41 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service State College PA
341 PM EDT Tue Jul 2 2019
PAZ024>026-022030-
Blair PA-Cambria PA-Huntingdon PA-
341 PM EDT Tue Jul 2 2019
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF HUNTINGDON...BLAIR...AND
CAMBRIA COUNTIES UNTIL 430 PM EDT...
At 341 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Tyrone to near Prince Gallitzin State Park to
near Belsano to 9 miles west of Indiana. Movement was southeast at 25
mph.
Wind gusts 40 to 50 mph and penny size hail are possible.
Locations impacted include...
Altoona, Johnstown, Huntingdon, Hollidaysburg, Tyrone, Westmont,
Ebensburg, Belmont, Nanty-Glo, Portage, Northern Cambria, Roaring
Spring, Geistown, Mount Union, Southmont, Bald Eagle, Martinsburg,
Lakemont, Bellwood and Warriors Mark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4048 7892 4073 7880 4066 7856 4073 7835
4074 7824 4074 7813 4069 7794 4062 7778
4055 7784 4050 7781 4041 7791 4038 7788
4026 7824 4030 7826 4025 7830 4030 7843
4025 7845 4033 7862 4024 7866 4029 7905
TIME...MOT...LOC 1941Z 329DEG 21KT 4068 7823 4060 7851 4049 7890 4065
7933
Colbert/GDSpecial weather statement, Jul 2, 3:45 PM EDT, 1 hour before
Special Weather Statement
National Weather Service State College PA
345 PM EDT Tue Jul 2 2019
PAZ041-046-022015-
Southern Lycoming PA-Northern Lycoming PA-
345 PM EDT Tue Jul 2 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING COUNTY UNTIL
415 PM EDT...
At 345 PM EDT, Doppler radar indicated a strong thunderstorm over
Duboistown, moving southeast at 25 mph.
Wind gusts of up to 55 mph and penny size hail are possible.
Locations impacted include...
Williamsport, Montoursville, Muncy, Hughesville, Montgomery,
Duboistown, Elimsport, Cogan Station, Slate Run, English Center,
Little Pine State Park, Loyalsockville, South Williamsport, Garden
View, Salladasburg, Williamsport Airport and Little League World
Series Complex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4146 7731 4134 7694 4118 7657 4116 7659
4115 7667 4117 7673 4117 7680 4116 7688
4114 7690 4115 7696 4109 7698 4109 7706
4144 7749 4150 7754 4153 7743
TIME...MOT...LOC 1945Z 321DEG 23KT 4122 7699
Colbert/GDSpecial weather statement, Jul 2, 4:12 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service State College PA
412 PM EDT Tue Jul 2 2019
PAZ046-051>053-022100-
Columbia PA-Southern Lycoming PA-Northumberland PA-Montour PA-
412 PM EDT Tue Jul 2 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHUMBERLAND...
LYCOMING...MONTOUR...AND COLUMBIA COUNTIES UNTIL 500 PM EDT...
At 412 PM EDT, Doppler radar indicated a strong thunderstorm over
Montgomery, moving southeast at 25 mph.
Wind gusts of up to 55 mph and penny size hail are possible.
Locations impacted include...
Williamsport, Bloomsburg, Milton, Danville, Montoursville, Muncy,
Watsontown, Elysburg, Riverside, Montgomery, Catawissa, Duboistown,
Fernville, Mechanicsville, Buckhorn, Jerseytown, Rupert, Mooresburg,
Exchange and Delaware Run.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4088 7651 4081 7661 4105 7686 4107 7686
4110 7689 4114 7690 4115 7696 4114 7696
4123 7706 4131 7692 4110 7654 4096 7645
TIME...MOT...LOC 2012Z 310DEG 23KT 4117 7687
Colbert/GDLocal storm report, Jul 2, 4:25 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
425 PM EDT TUE JUL 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM TSTM WND GST WILLIAMSPORT REGIONAL 41.24N 76.92W
07/02/2019 M62 MPH LYCOMING PA ASOS
&&
EVENT NUMBER CTP1901488
COLBERTSpecial weather statement, Jul 2, 4:29 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service State College PA
429 PM EDT Tue Jul 2 2019
PAZ033-022115-
Somerset PA-
429 PM EDT Tue Jul 2 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOMERSET COUNTY UNTIL
515 PM EDT...
At 428 PM EDT, Doppler radar indicated a strong thunderstorm near
Acosta, moving southeast at 15 mph.
Very heavy rain is expected.
Wind gusts 40 to 50 mph and penny size hail are possible.
Locations impacted include...
Somerset, Friedens, Boswell, Acosta, Jennerstown, Hooversville,
Stoystown, Laurel Mountain State Park and Flight 93 National
Memorial.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4006 7928 4009 7926 4010 7923 4012 7921
4011 7919 4012 7917 4016 7916 4018 7913
4020 7913 4022 7911 4014 7884 3990 7902
TIME...MOT...LOC 2028Z 300DEG 15KT 4014 7919
JurewiczLocal storm report, Jul 2, 4:41 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
441 PM EDT TUE JUL 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG ALTOONA 40.51N 78.40W
07/02/2019 BLAIR PA TRAINED SPOTTER
TREES AND WIRES DOWN BETWEEN CRAWFORD AVE AND BELL AVE
IN ALTOONA.
&&
EVENT NUMBER CTP1901489
COLBERTThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 2:07 PM EDT | Special Weather Statement | CTP | Cameron | 23 min |
| Jul 2, 2:25 PM EDT | Special Weather Statement | CTP | Clearfield | 35 min |
| Jul 2, 2:49 PM EDT | Special Weather Statement | CTP | Cameron | 26 min |
| Jul 2, 3:41 PM EDT | Special Weather Statement | CTP | Blair, Cambria, Huntingdon | 49 min |
| Jul 2, 3:45 PM EDT | Special Weather Statement | CTP | Lycoming | 30 min |
| Jul 2, 4:12 PM EDT | Special Weather Statement | CTP | Montour | 48 min |
| Jul 2, 4:18 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair, Cambria, Somerset | 57 min |
| Jul 2, 4:23 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon | 52 min |
| Jul 2, 4:29 PM EDT | Special Weather Statement | CTP | Somerset | 46 min |
| Jul 2, 4:35 PM EDT | Areal Flood Advisory | CTP | Lycoming | 115 min |
| Jul 2, 4:41 PM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 34 min |
| Jul 2, 5:41 PM EDT | Special Weather Statement | CTP | York | 49 min |
| Jul 2, 5:43 PM EDT | Severe Thunderstorm Warning | CTP | York | 62 min |
| Jul 2, 5:47 PM EDT | Special Weather Statement | CTP | Schuylkill | 28 min |
| Jul 2, 5:57 PM EDT | Areal Flood Advisory | CTP | Schuylkill | 2 hr |
| Jul 2, 5:58 PM EDT | Special Weather Statement | CTP | Adams | 47 min |
| Jul 2, 6:03 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 47 min |
| Jul 2, 6:09 PM EDT | Special Weather Statement | CTP | Lancaster | 36 min |
| Jul 2, 6:27 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 78 min |
| Jul 2, 7:12 PM EDT | Areal Flood Advisory | CTP | Somerset | 3 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.